Adventures with Florinef

I’m starting another trial of Florinef today, this time at a quarter of a 0.1-mg pill. I don’t have adrenal problems that I know of, so this sounds a bit weird, and I have an innate resistance to taking a steroid…the bone loss, the blood sugar problems, the supplementation of a hormone deficity I have no reason to think I have (hormones are tricky, tricky buggers to test). 

Rationale: I gots da POTS (postural orthostatic tachycardia syndrome), which, like it says, means when I stand up my heart beats too fast and I get symptoms from that: I get dizzy, fall down a lot, get nauseated a lot, and typically feel like what you’d feel like if you donated a couple pints of blood and then ran a race a couple times a day in 100-degree heat. There’s a lot more to discuss about POTS, which is a subset of dysautonomia. I’ll let you Google that because books could be written. But that’s the basic major thing I deal with. Closely related is fatigue/brain fog. It’s not just feeling tired or forgetting what I was doing when I go into another room. It’s a soul-sucking exhaustion that keeps me from functioning very well (“they” say POTS results in a quality of life similar to that of a person with CHF or COPD), and the brain fog makes it really hard to concentrate on anything. Think about a time when you pulled an all-nighter after drinking too much and then had to take a hard exam: I feel like this most days. 

So clearly heart rate is a diagnostic thing, and it’s THE thing with POTS. Clearly if your blood pressure also drops when you stand then you’ll be on the floor a lot of the time, and that does happen to some unfortunate POTS patients. Mine, thankfully, does not. In fact it goes up. In most ways that’s a really good thing for me because I don’t just outright faint: instead I have to sit down really fast a lot of the time or I get so fog-headed that I get uncoordinated and trip, can’t recover, and crash. Which is bad enough, but at least I have warning that the floor is on a mission to come up to meet me. 

This complicates medication intervention, however. If your heart rate is high and your BP is low, midodrine may help you, and on diagnosis I was given this drug. The idea is that it will increase your B/P and decrease your HR and things will go better for you. Well, my BP is on the low SIDE, but it’s not too low, so when I take midodrine it increases my diastolic (bottom) number but not the systolic (top) number and makes me feel like death. It also gives me killer headache. 

Which prompts me to a digression to pulse pressure, which is the difference between the systolic and diastolic blood pressure. A healthy goal is 40. Mine naturally is about 20, and on a good day it may reach 30, but with midodrine it got down to 11. This number indicates how much your heart is contracting between beats: imagine squeezing the bulb on a blood pressure cuff with a good strong grip. That would be a PP of 40. Now imagine weakly squeezing the bulb and the needle barely moves: that’s a PP of 11. No one should ever have a PP that low unless they’re in some kind of hypovolemic shock, but POTS patients walk around this way because our autonomic nervous systems just don’t respond appropriately to baroreceptors (which determine your BP) and don’t squeeze the blood vessels in the way they should to move blood around at a reasonable speed. 

I mentioned hypvolemic shock, appropriate because dysautonomia in its various forms is typically found to be associated with chronic hypovolemia, meaning there isn’t enough fluid inside our veins. This is tricky to test for and requires fancy radioisotopes. It is hard to detect with regular labs because those are mostly relative to the amount of fluid involved: in other words, if the number of X cells would normally be low, but the total amount of fluid it floats in is also low, it looks normal. Because this is hard to verify, the go-to treatment for POTS and related syndromes is to drink a boatload of water (I drink 80 oz a day minimum) and increase your salt to a scary level (I take three 3-g salt tablets a day, plus eat super salty food and add Nuun tablets to my water…some people take 10 g or more of salt a day). 

If your first reaction to that is EEEK, I’m with you. If a normal person did that they’d be a bloated hypertensive mess. But with POTS, this seems to create an appropriate osmotic gradient to suck all that fluid into the vasculature when it will help us by making us NOT hypovolemic. I can reason this through but it makes my brain hurt: when I salt-load and drink a ton, my BP goes DOWN, because with appropriate fluid for the heart to work with, it isn’t working as hard to compensate, particularly with positional changes. Blood flow follows gravitational laws and falls down to everyone’s feet when they stand up, but with dysautonomia the body can’t fix this in a few barely noticeable seconds like with a normal person. Increasing the blood volume gives the body more to work with as it flails around trying to get blood back up to the brain (if it doesn’t get there that’s what causes fainting, confusion, etc.). 

I do have a point to reach: what Florinef does is influence the hormone aldosterone, which controls how the body deals with salt. It makes you not get rid of your salt. Retaining salt retains water. Retaining salt and water increases blood volume. Ergo theoretically: symptom relief. Florinef is literally salt- and water-loading on steroids. 

Steroids come with a long list of really bad side effects so I did not want to try it. However, I’ve had a long enough history of bizarre tachycardia that I’ve tried every class of logical drugs for that: beta blockers galore, calcium-channel blockers, sodium-channel blockers. Even had a cardiac ablation which helped for like a month (because the heart is structurally just fine, it’s the feedback system that’s broken…like, the heater works fine but the thermostat is broken). My RESTING heart rate is usually in the 60s, so those drugs just lower that and make me feel even worse. If my heart rate is going to increase 30+ bpm whenever I stand, I’d just as soon have it start at 70 than at 45! Those drugs also can lower BP, and mine is not high ENOUGH to tolerate that well. 

So my doctor finally convinced me to try Florinef. For the first 3 days I felt like a miracle had occurred. I had energy: not a lot, but more than I’ve had in a very long time. I got up and walked around without feeling like death. The sun had come up on a cloudy day. On the fourth day I felt just all right. The fifth day was a disaster. I had a killer headache (BP never went up very far), my joints were all on fire, and my abdominal pain got really bad, plus my blood sugar went up over 200. I am prediabetic and have a downright phobia about diabetes. I freaked out and stopped taking it. Three days later all my original symptoms returned and I started falling down and having to lie around on the floor at work to keep from falling, none of which is really convenient. 

Technically the Florinef did WORK. I don’t have any better options at this point, and although I adore my doctor, she had never heard of POTS before me and she depends on me to research what the hell is going on. She does read stuff I print off for her and continues to work with all my weirdness. She now wants me to try a quarter of a pill and keep close track of my BP and blood sugar, so that’s my current plan. I have grave misgivings but she points out we can deal with high blood sugar. I have already broken a bone by falling so I’m trying to come around to appreciation of not falling vs having to take diabetes medication. 

There does not seem to be a happy medium of any kind where I can fix my symptoms without meds OR find a med that doesn’t have bad side effects of its own. Which chronically pisses me off. 

One thought on “Adventures with Florinef

  1. I hate trying new medication for my POTS, I will either end up at the emregency room because of bad side effects, 0r it does nothing at all. I have tried so many different kinds now that I’ve lost track, but I think Florinef was one of those that did nothing at all.
    My cardiologist (who is thankfully an expert and involved in stuides about POTS) doesn’t have anything more for me at this point. I also have sinustachycardia and on bad days my BP is around 90/50 or less so lots of medication is impossible because of that, so yeah… Good times =P

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s